Wyoming, 2018High Wind in Wyoming, January 22, 2018
January 22, 2018 · NWS CYS · 1 event in 1 county or zone
A brief period of strong gap winds developed between Chugwater and Wheatland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong gap winds developed between Chugwater and Wheatland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 22, 4:59 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 22, 4:59 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
459 AM MST Mon Jan 22 2018
.SHORT TERM...(Today through Tuesday Night)
Issued at 458 AM MST Mon Jan 22 2018
Main concern today will center on blowing snow potential as winds
increase today across much of the area. Wind gusts this morning
have held generally in the 25-40 mph range across southeast
Wyoming, with lesser values observed across the western Nebraska
Panhandle. Although significant drifting snow is impacting travel
on rural roads, visibilities have yet to be reduced significantly
per WYDOT RWIS sensors and webcams. Short range models prog KCAG-
KCPR LLVL heights increase to between 40-50 meters by around 18z
today. Winds will increase as a result, with wind gusts of 40-55
mph expected especially during peak of mixing between 10A-3P.
This will certainly produce areas of reduced visibilities in
blowing and drifting snow. Local ground blizzards will be a
possibility as well, especially near Arlington & Bordeaux around
that midday hour. Because no precipitation is involved today,
opted to change the highlight to a Winter Weather Advisory for
blowing snow at Arlington, over the I80 Summit, as well as in the
Bordeaux area. Trends will need to be monitored closely for the
potential for a Blizzard Warning should conditions warrant. Winds
will decrease late this afternoon and tonight, but remain
somewhat breezy.
Otherwise, skies will be mostly sunny today, as yesterday's system
departs. Highs will climb back to near freezing east of the
mountains, and hold in the 20s west.
Fast-moving shortwave embedded within northwest flow will bring a
quick-shot of mountain snow later tonight. A quick 2-4" of snow
can be expected over the Snowy/Sierra Madres. Otherwise, Tuesday
will be dry, with high temperatures again reaching the low-mid 30s
at most locations.
Winds will begin to increase once again Tuesday Night and
Wednesday morning as KCAG-KCPR low-level height gradients once
again increase towards 50-60 meters. Will need to keep an eye on
this period as potential our next period of high wind potential.
For now, have increased winds to just below criteria as a result..
.LONG TERM...(Wednesday through Sunday)
Issued at 458 AM MST Mon Jan 22 2018
High wind potential continues across the southeast Wyoming Wind
corridor into Wednesday. Otherwise, a transitory ridge will build
keeping conditions and temperatures warming into the 40s for
Wednesday and Thursday. Both the GFS/ECMWF have trended weaker
for the progressive late week system, mainly just targeting the
higher terrain Thursday night and Friday. Nonetheless, several
inches of accumulation will be possible mainly over the Snowy,
Sierra Madre, and northern Laramie Ranges. Cold fropa will cool us
back into the 30s for Friday and Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 458 AM MST Mon Jan 22 2018
VFR all airports next 24 hours. No issues expected.
&&
.FIRE WEATHER...
Issued at 458 AM MST Mon Jan 22 2018
No fire weather concerns today as widespread snow fell across the
region yesterday. Breezy to locally windy conditions will produce
areas of blowing and drifting snow. Temperatures warm back into
the 40s for Wednesday and Thursday, with the next chance of snow
returning to the mountains Thursday night and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 2 PM MST this afternoon for WYZ106-
110-116-117.
NE...None.
&&
SHORT TERM...CAH
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...CAHHazardous weather outlook, Jan 22, 5:25 AM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
525 AM MST Mon Jan 22 2018
WYZ101>119-231230-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
525 AM MST Mon Jan 22 2018
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of blowing snow can be expected across much of southeast
Wyoming today. A Winter Weather Advisory has been issued for
blowing snow near Arlington between Rawlins and Laramie, over the
I-80 Summit between Laramie and Cheyenne, and along I-25 between
Chugwater and Wheatland. In these areas, visibilities will be
reduced to less than one half miles at times.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Fast-moving storms system to drop a quick 2 to 4 inches of snow
over the southeast Wyoming mountains late tonight and early
Tuesday. Winds will increase across the southeast Wyoming wind
corridor once again late Tuesday night and Wednesday morning.
Gusts of 45-60 mph will be possible.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-231230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
525 AM MST Mon Jan 22 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Pockets of blowing and drifting snow will make for slick and
snow-covered road conditions today.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Local storm report, Jan 22, 6:56 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 AM MST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW SHIRLEY BASIN 42.35N 106.21W
01/22/2018 M8.0 INCH CARBON WY CO-OP OBSERVER
SNOW DEPTH 8 INCHES.
&&
DDEALHigh Wind, Central Laramie Range and Southwest Platte County
- When
- January 22, 9:25 AM MST to 12:25 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734423.